Texas, 2012Drought in Texas, October 1 to 31, 2012
October 1 to 31, 2012 · NWS EWX · 3 events in 3 counties and zones
Although most of South Central Texas had below normal rainfall during October, there was only one county that changed drought category. Karnes County improved from severe drought (Stage D2) to moderate (Stage D1).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although most of South Central Texas had below normal rainfall during October, there was only one county that changed drought category. Karnes County improved from severe drought (Stage D2) to moderate (Stage D1). That left only Edwards, Kerr, and Val Verde Counties in severe drought category at the end of the month. Fire danger was low to moderate and Edwards and Val Verde Counties had burn bans in effect. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 33 feet below normal. The seven day stream flow average across the Upper Guadalupe and Rio Grande River basins was much below normal. The Edwards Aquifer was 20.9 feet below normal. Kerrville was in Stage 1 water restrictions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 30, 10:26 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 30, 10:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1126 PM CDT SUN SEP 30 2012
.DISCUSSION...
SEE AVIATION FOR 06Z TAFS.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE TONIGHT WEST OF A LOW PRESSURE
SYSTEM OVER MISSISSIPPI AND ALABAMA...MOVING EAST. A DISTURBANCE
OVER NEW MEXICO WILL MOVE NORTH OF SOUTH CENTRAL TEXAS MONDAY
AND MONDAY NIGHT. SCATTERED HIGH CLOUDS ARE EXPECTED WITH THIS
DISTURBANCE LATER TONIGHT AND MONDAY. NORTHERLY WINDS AROUND 5
KNOTS TONIGHT WILL BECOME NORTH AND NORTHWEST NEAR 10 KNOTS ON
MONDAY AFTER 14Z. WITH THE DECREASING WINDS TONIGHT AND WET
GROUND FROM RECENT RAINS...BRIEF PATCHY MVFR FOG IS PSBL NEAR
AND EAST OF A LINE FROM VCNTY OF KAUS TO KPEZ BETWEEN 10Z AND
14Z. AFTER 14Z A FEW CLOUDS FROM 5 THSD TO 9 THSD FT WITH SCT
CLOUDS ABOVE 25 THSD FT IS EXPECTED. SCT HIGH CLOUDS MONDAY
EVENING ARE EXPECTED TO DECREASE TOWARD THE MORNING ON TUESDAY.
&&
.PREV DISCUSSION... /ISSUED 939 PM CDT SUN SEP 30 2012/
UPDATE...
INCREASED CLOUD COVERAGE ACROSS MOST AREAS OVERNIGHT AND MONDAY TO
ACCOUNT FOR MID TO UPPER LEVEL CLOUDS ASSOCIATED WITH STORMS OVER
SOUTHEAST NEW MEXICO/WEST CENTRAL TEXAS AND A NORTHWESTERLY WIND FLOW
ALOFT PREVAILING THROUGH THE PERIOD.
DISCUSSION...
LIGHT TO MODERATE ISOLATED SHOWERS OVER EASTERN KERR COUNTY ARE
EXPECTED TO DISSIPATE WITHIN THE HOUR WITH DRY CONDITIONS
PREVAILING THROUGH MONDAY ACROSS SOUTH CENTRAL TEXAS. THE WORK
WEEK IS EXPECTED TO BE DRY WITH TEMPERATURES SLIGHTLY BELOW
SEASONAL NORMALS FOR THE NEXT FEW DAYS.
PREV DISCUSSION... /ISSUED 709 PM CDT SUN SEP 30 2012/
DISCUSSION...
SEE AVIATION FOR 00Z TAFS.
AVIATION...
VFR CONDITIONS WILL CONTINUE TONIGHT WEST OF A LOW PRESSURE SYSTEM
OVER LA AND MS...MOVING EAST. NORTHERLY WINDS WILL DIMINISH WITH
THE LOSS OF DAYTIME HEATING AND A WEAKER PRESSURE GRADIENT ACROSS
SOUTH CENTRAL TEXAS. NORTHERLY WINDS WILL DIMINISH TO LESS THAN
5 KNOTS AFTER 02Z. WITH THE DECREASING WINDS AND WET GROUND FROM
RECENT RAINS...PATCHY MVFR FOG IS PSBL NEAR A LINE FROM VCNTY OF
KAUS TO KPEZ BETWEEN 10Z-14Z. AFTER 14Z VFR CONDITIONS WILL
PREVAIL DURING THE DAY MONDAY...WITH N TO NW WINDS AROUND
10 KNOTS.
PREV DISCUSSION... /ISSUED 320 PM CDT SUN SEP 30 2012/
DISCUSSION...
AN UPPER LEVEL LOW IS MOVING OUT OF NORTHEAST TEXAS AND TAKING A
COLD FRONT WITH IT. THE FRONT IS WELL OFF THE COAST AND SFC WINDS
ARE FROM THE NORTH AND NORTHWEST. CLOUDS BEHIND THE LOW ARE
LINGERING OVER THE EASTERN COUNTIES. AS THE LOW MOVES FARTHER AWAY
TONIGHT SKIES WILL CLEAR AND THE WINDS WILL WEAKEN. LOOK FOR A
PLEASANT START TO THE WORK WEEK AS THE UPPER PATTERN SLOWLY
TRANSITIONS. FLOW ALOFT WILL BE DRY NORTHWESTERLY AND THE SFC
WINDS WILL CONTINUE TO BE FROM A NORTHERLY DIRECTION. TEMPS WILL
START THE WEEK BELOW NORMAL. THE UPPER TROUGH WILL GRADUALLY DIG
TO THE SOUTHEAST LEAVING US IN THE SIMILAR FLOW THROUGH MID WEEK.
THIS WILL MEAN MAINLY CLEAR SKIES AND TEMPS SLOWLY CLIMBING TO
NEAR NORMAL VALUES. FOR THE LATTER PART OF THE WEEK...THE UPPER
PATTERN WILL BECOME MORE ZONAL AND THE SFC WILL SWITCH TO
SOUTHEASTERLY. THEN ANOTHER WEAK FRONT WILL MOVE INTO THE AREA
THUR OR FRI. THIS SYSTEM WILL LACK MOISTURE SO NOT EXPECTING ANY
RAIN...BUT IT WILL DROP TEMPS A FEW DEGREES AGAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 60 81 60 83 62 / - - 10 0 0
AUSTIN BERGSTROM INTL AIRPORT 56 81 56 83 56 / - - 10 0 0
NEW BRAUNFELS MUNI AIRPORT 58 82 59 85 59 / - 10 10 0 0
BURNET MUNI AIRPORT 59 79 59 80 59 / 10 10 10 0 0
DEL RIO INTL AIRPORT 65 88 63 86 63 / - 10 - 0 0
GEORGETOWN MUNI AIRPORT 58 79 58 81 59 / - - 10 0 0
HONDO MUNI AIRPORT 59 84 58 86 58 / - 10 10 0 0
SAN MARCOS MUNI AIRPORT 58 82 58 85 58 / - - 10 0 0
LA GRANGE - FAYETTE REGIONAL 57 81 58 84 58 / 10 - - 0 0
SAN ANTONIO INTL AIRPORT 60 82 61 85 61 / - 10 10 0 0
STINSON MUNI AIRPORT 61 82 61 85 61 / - 10 10 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...17
Hazardous weather outlook, Sep 30, 3:18 AM CST, 20 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
418 AM CDT SUN SEP 30 2012
TXZ171>173-183>194-202>209-217>225-228-011100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
418 AM CDT SUN SEP 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Edwards
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Edwards forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.983, -100.305 (the zone’s center; the record gives no point)
Although most of South Central Texas had below normal rainfall during October, there was only one county that changed drought category. Karnes County improved from severe drought (Stage D2) to moderate (Stage D1). That left only Edwards, Kerr, and Val Verde Counties in severe drought category at the end of the month. Fire danger was low to moderate and Edwards and Val Verde Counties had burn bans in effect. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 33 feet below normal. The seven day stream flow average across the Upper Guadalupe and Rio Grande River basins was much below normal. The Edwards Aquifer was 20.9 feet below normal. Kerrville was in Stage 1 water restrictions.
Drought, Kerr
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Kerr forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
Although most of South Central Texas had below normal rainfall during October, there was only one county that changed drought category. Karnes County improved from severe drought (Stage D2) to moderate (Stage D1). That left only Edwards, Kerr, and Val Verde Counties in severe drought category at the end of the month. Fire danger was low to moderate and Edwards and Val Verde Counties had burn bans in effect. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 33 feet below normal. The seven day stream flow average across the Upper Guadalupe and Rio Grande River basins was much below normal. The Edwards Aquifer was 20.9 feet below normal. Kerrville was in Stage 1 water restrictions.
Drought, Val Verde
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Val Verde forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.893, -101.152 (the zone’s center; the record gives no point)
Although most of South Central Texas had below normal rainfall during October, there was only one county that changed drought category. Karnes County improved from severe drought (Stage D2) to moderate (Stage D1). That left only Edwards, Kerr, and Val Verde Counties in severe drought category at the end of the month. Fire danger was low to moderate and Edwards and Val Verde Counties had burn bans in effect. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 33 feet below normal. The seven day stream flow average across the Upper Guadalupe and Rio Grande River basins was much below normal. The Edwards Aquifer was 20.9 feet below normal. Kerrville was in Stage 1 water restrictions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Nebraska, October 1 to 31, 2012$119 million · 24 events
- Drought in Texas, October 1 to 31, 2012$120 million · 20 events
- Drought in Illinois, October 1 to 31, 2012$178 million · 8 events
- Drought in Texas, October 1 to 31, 2012$50 million · 24 events
- Drought in Kansas, October 1 to 31, 2012$20 million · 6 events
- Drought in Oklahoma, October 1 to 31, 2012$10 million · 3 events
- Tornadoes and Flash Flood in Tennessee, October 1 to 2, 2012$55,000 · EF1 · 7 events
- Drought in Iowa, October 1 to 13, 201251 events
- Drought in Oklahoma, October 1 to 31, 201248 events
- Flash Flooding and Damaging Winds in Georgia, October 1 to 2, 2012$45,000 · 50 kt wind · 7 events
- Drought in Arkansas, October 1 to 31, 201237 events
- Drought in Missouri, October 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414124, 414125, 414126.